Kansas, 2011

Hail and Damaging Wind in Kansas, July 12, 2011

July 12, 2011 · NWS EAX · 4 events in 3 counties and zones

A few severe thunderstorms moved southeast across the area, during the afternoon and evening hours of July 12, 2011. There were a few reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few severe thunderstorms moved southeast across the area, during the afternoon and evening hours of July 12, 2011. There were a few reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 12, 3:00 PM CST, 5 hours earlier.

Area forecast discussion, Jul 12, 3:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT TUE JUL 12 2011

.DISCUSSION...

HEAT AND THUNDERSTORM CHANCES ARE THE MAIN CONCERNS FOR THE SHORT
TERM...WHILE A RETURN TO VERY HOT TEMPERATURES BECOMES THE FOCUS FOR
THE EXTENDED.

FOR TONIGHT...HOT AND HUMID CONDITIONS CONTINUE ACROSS MUCH OF THE
CWA WITH TEMPS IN THE MID TO UPPER 90S AND DEWPOINTS GENERALLY IN THE
LOWER 70S PRODUCING HEAT INDICES IN THE 102-107 RANGE. WILL CONTINUE
WITH THE HEAT ADVISORY/WARNING ACROSS AREAS SOUTH OF A MARYVILLE TO
MACON LINE. TO THE NORTH...THUNDERSTORMS ERUPTED ALONG A
QUASISTATIONARY BOUNDARY OVER NORTHERN MISSOURI EARLIER THIS
AFTERNOON. OUTFLOW FROM THESE STORMS COOLED TEMPS OFF INTO THE 70S
AND 80S SO THE HEAT HEADLINES FOR THESE AREAS HAVE BEEN DROPPED.

FOR THE REST OF THIS EVENING...AIRMASS REMAINS VERY UNSTABLE AND
WEAKLY CAPPED. WITH DELTA THETA-E VALUES IN EXCESS OF 40 K AND
INVERTED-V LOW LEVEL THERMAL PROFILES...AIRMASS REMAINS PRIMED FOR
DAMAGING DOWNBURSTS/MICROBURSTS THROUGH THIS EVENING. BEST CHANCE FOR
SEVERE STORMS IS ACROSS THE EASTERN CWA INVOF THE LINGERING
QUASISTATIONARY BOUNDARY WHICH HAS BECOME ENHANCED BY THUNDERSTORM
OUTFLOW...AND WHERE DEEP SHEAR IS SLIGHTLY HIGHER. THUS...SEVERE
THUNDERSTORM WATCH 636 REMAINS IN EFFECT FOR THESE AREAS THROUGH THE
EVENING. HOWEVER...ADDITIONAL STORMS ARE BUILDING FURTHER WEST
ACROSS EASTERN KANSAS IN ADVANCE OF A WELL-DEFINED...AND CONVECTIVELY
ENHANCED...MIDLEVEL WAVE OVER SOUTHERN KANSAS. UPPER LEVEL PV ANOMALY
STRETCHES INTO NEBRASKA AND IOWA WHERE ADDITIONAL CONVECTION HAS BEEN
ONGOING THROUGH THE DAY. AS THIS UPPER SYSTEM SLOWLY TREKS EASTWARD
TONIGHT...SCATTERED THUNDERSTORMS WILL REMAIN A POSSIBILITY ACROSS
MUCH OF THE OUTLOOK AREA THROUGH AT LEAST 06Z.

FOR WEDS...COOLER 850 HPA TEMPS AND THE POTENTIAL FOR INCREASED CLOUD
COVER WILL BRING A RELATIVE COOL DOWN TO THE ENTIRE AREA...ESPECIALLY
ACROSS THE NORTHERN AND NORTHEASTERN CWA. WHILE TEMPS ARE EXPECTED TO
REMAIN IN THE 90S ACROSS THE SOUTHWEST...HEAT INDICES WILL REMAIN
WELL BELOW ADVISORY CRITERIA. A CONTINUED UNSTABLE AND WEAKLY CAPPED
AIRMASS WILL KEEP THE CHANCE FOR SCATTERED CONVECTION FOR WEDS AND
AGAIN ON THURS.

UNSEASONABLY WARM 850 HPA TEMPS SURGE BACK INTO THE ENTIRE REGION ON
FRIDAY...CLIMBING INTO THE 24-27 C RANGE. DEEP SUBSIDENCE WITHIN A
DEEPENING UPPER RIDGE WILL FAVOR MAX TEMPS IN THE UPPER 90S AND LOWER
100S. THIS WILL VERY LIKELY BRING A RETURN TO DANGEROUS HEAT AND
HUMIDITY CONDITIONS AND A HEAT WATCH MAY SOON BE REQUIRED FOR MUCH OF
THE AREA BEGINNING FRIDAY AND LASTING POSSIBLY INTO EARLY NEXT WEEK.

HAWBLITZEL

&&

.AVIATION...

FOR THE 18Z TAFS...CONVECTIVE OUTFLOW BOUNDARY IS WELL-EVIDENT ON
RADAR EXTENDING FROM NORTHEAST MO TO NEAR MCI. EXPECT WINDS TO BACK
TO THE NORTHEAST OR NORTH BEHIND THE BOUNDARY...BUT ITS IMPACTS ON
MCI ARE UNCERTAIN AS THE BOUNDARY IS LIKELY TO SLOW DOWN AND MAY JUST
BRIEFLY BACK THE WINDS THERE BEFORE IT MIXES OUT WITH THE POTENTIAL
FOR WINDS TO RETURN TO THE SOUTH OR SOUTHWEST AFTER A FEW HOURS. OF
BIGGER CONCERN IS THE CHANCES FOR SHOWERS AND THUNDERSTORMS AS A VERY
SLOWLY MOVING UPPER WAVE OVER CENTRAL KANSAS AND OKLAHOMA BEGINS TO
INTERACT WITH A QUASI-STATIONARY BOUNDARY NEAR THE STJ-IRK CORRIDOR
LATER THIS EVENING. CURRENT THINKING IS THAT BEST CHANCES FOR STORMS
WILL BE ALONG AND JUST NORTH OF THIS BOUNDARY...AS WELL AS FURTHER
SOUTH ACROSS NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI WHERE THE
UPPER WAVE IS BETTER DEFINED. WITH THE EXPECTATION OF JUST WIDELY-
SCATTERED OR EVEN ISOLATED ACTIVITY FOR THE KC TERMINALS...WILL
CONTINUE WITH ONLY A VCTS THROUGH 04Z. ANY STORM THAT DOES DEVELOP
WILL HAVE THE POTENTIAL FOR DOWNBURSTS.

HAWBLITZEL

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ011>014-020>024-028>033-037>040-043>046-053-054.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ001-002-004.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ025-
     057-060-102>105.

&&
Hazardous weather outlook, Jul 12, 11:51 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE JUL 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1251 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST INTO THE EARLY
EVENING HOURS WITH AFTERNOON HEAT INDICES BETWEEN 100 AND 105
DEGREES ACROSS NORTHERN MISSOURI. LOCATIONS SOUTH OF A ST JOSEPH TO
MACON LINE CAN EXPECT HEAT INDICES BETWEEN 105 AND 110 DEGREES.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING AS A
WEAK UPPER LEVEL DISTURBANCE INTERACTS WITH A STATIONARY FRONT
LOCATED JUST SOUTH OF THE HIGHWAY 36 CORRIDOR. WHILE THUNDERSTORMS
MAY DEVELOP ANYWHERE ACROSS THE OUTLOOK AREA...THE HIGHEST LIKELIHOOD
FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF THE FRONT. A FEW OF THESE
STORMS MAY PRODUCE STRONG TO SEVERE WIND GUSTS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH THURSDAY AS A
FRONTAL BOUNDARY LINGERS ACROSS NORTHERN AND CENTRAL MISSOURI. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE.

BY FRIDAY...THE HEAT AND HUMIDITY WILL QUICKLY BUILD BACK IN ACROSS
THE REGION...WITH DANGEROUS AFTERNOON HEAT INDICES POSSIBLE FRIDAY
AND PERSISTING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAWBLITZEL

In the hours before

Special weather statement, Jul 12, 7:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT TUE JUL 12 2011

MOZ031-039-130145-
CARROLL MO-SALINE MO-
809 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 845 PM CDT...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MALTA BEND...OR 10 MILES SOUTHEAST OF
CARROLLTON...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MIAMI AND DE WITT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3940 9316 3916 9316 3896 9348 3935 9347
TIME...MOT...LOC 0109Z 263DEG 11KT 3925 9337

ADOLPHSON
Special weather statement, Jul 12, 7:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT TUE JUL 12 2011

KSZ025-103-MOZ020-028-130145-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
819 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...EASTERN ATCHISON AND NORTHERN LEAVENWORTH
COUNTIES UNTIL 845 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATCHISON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...RUSHVILLE...DEARBORN...CAMDEN POINT...LEWIS AND CLARK
  VI...LOWEMONT...BEAN LAKE...IATAN...DE KALB AND FAUCETT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 22 AND 39.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3964 9524 3965 9512 3963 9510 3962 9510
      3962 9506 3965 9504 3966 9477 3941 9470
      3934 9518 3941 9519
TIME...MOT...LOC 0119Z 272DEG 17KT 3950 9506

ADOLPHSON
Special weather statement, Jul 12, 7:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT TUE JUL 12 2011

KSZ103>105-130200-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
828 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTHERN LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS UNTIL 900 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TONGANOXIE...BASEHOR...BONNER SPRINGS...LINWOOD AND PIPER.

THIS WILL IMPACT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3916 9518 3914 9485 3898 9483 3900 9519
TIME...MOT...LOC 0129Z 272DEG 17KT 3907 9512

ADOLPHSON
Special weather statement, Jul 12, 7:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT TUE JUL 12 2011

KSZ102-MOZ011-012-020-130215-
ANDREW MO-BUCHANAN MO-DONIPHAN KS-HOLT MO-
843 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREW...HOLT...CENTRAL
BUCHANAN AND DONIPHAN COUNTIES UNTIL 915 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OREGON...OR 8 MILES NORTHEAST OF HIGHLAND...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WATHENA...MOUND CITY...ELWOOD...ST. JOSEPH...OREGON...AMAZONIA...
  FILLMORE AND ST. JOSEPH AIRPORT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 42 AND 89.
  I-229 BETWEEN MILE MARKERS 1 AND 13.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4021 9509 4017 9506 4014 9506 4013 9503
      3997 9491 3968 9479 3970 9521 3997 9535
      4001 9534 4000 9531 4003 9535 4003 9537
      4009 9540 4012 9540 4013 9542 4017 9544
TIME...MOT...LOC 0143Z 238DEG 23KT 3994 9513

ADOLPHSON
Special weather statement, Jul 12, 7:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT TUE JUL 12 2011

KSZ103-104-MOZ028-130215-
LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
846 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE...NORTHWESTERN
WYANDOTTE AND CENTRAL LEAVENWORTH COUNTIES UNTIL 915 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCLOUTH...OR 9 MILES NORTH OF TONGANOXIE...
MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEAVENWORTH...LANSING...JARBALO...FAIRMOUNT...FORT LEAVENWORTH...
  STILLINGS...BEVERLY...EAST LEAVENWORTH...FARLEY AND WOLCOTT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3920 9518 3933 9518 3939 9482 3915 9478
      3916 9519 3920 9519
TIME...MOT...LOC 0147Z 265DEG 28KT 3923 9512

ADOLPHSON
Local storm report, Jul 12, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     2 NNE DE WITT           39.41N 93.20W
07/12/2011  M56.00 MPH       CARROLL            MO   MESONET

            MEASURED BY BRUNSWICK MESONET SITE

&&

SF

The radar

The Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Leavenworth

When
July 12, 8:00 PM CST
Where
Leavenworth County, 2.82 mi S of Basehor
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -94.940

Hail, Leavenworth

When
July 12, 8:01 PM CST
Where
Leavenworth County, 2.98 mi NW of Loring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.960

Hail, Wyandotte

When
July 12, 8:11 PM CST
Where
Wyandotte County, Bonner Spgs
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.050, -94.880

Thunderstorm Wind, Johnson

When
July 12, 8:24 PM CST
Where
Johnson County, 1.75 mi ESE of Craig
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.960, -94.790

Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330932, 330933, 330934, 330935.